Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 28, NWS Wichita, KS

June 11, 2005Harvey County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 11, 2005, 1:14 AM CDT for Harvey County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 1:14 AM CDT (06:14 UTC)
Expired
Jun 11, 2005, 7:15 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 40 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 110615
FFWICT
KSC079-111215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
114 AM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A

* FLASH FLOOD WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 715 AM CDT.

* AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT THE HEAVY RAINFALL WAS EXITING THE WARNED AREA. 

* LAW ENFORCEMENT RECENTLY REPORTED MINOR FLOODING IN THE SOUTHERN 
PART OF HARVEY COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3793 9766 3792 9719 3815 9718 3815 9768

$$

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 10:56 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 10:56 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT FRI JUN 10 2005

.UPDATE...
MAIN CONCERN FOR THE REST OF TONIGHT WILL BE THE POTENTIAL FOR MORE
HEAVY RAIN POTENTIAL AND POSSIBLY ANOTHER SQUALL LINE MOVING THROUGH
SOUTH CENTRAL AND SOUTHEAST KANSAS.

LATEST RADAR IMAGERY SHOWING ANOTHER SQUALL LINE MOVING THROUGH
NORTHERN OKLAHOMA. 700MB PROFILERS ARE SHOWING THIS SQUALL LINE
BEING THE LEADING EDGE OF AN UPPER LEVEL WAVE. WOULD NOT BE
SURRPRISED IF THIS LINE OF CONVECTION CAN DEVELOP A GOOD COLD POOL
BEHIND IT AND BECOME SEVERE AS IT MOVES EAST-NORTHEAST. IF THIS
TREND WOULD TAKE PLACE IT WOULD AFFECT COUNTIES ALONG THE KANSAS AND
OKLAHOMA BORDER. 2-4KM MEAN LAYER FLOW BEHIND THIS WAVE IS TURNING
TO THE WEST WHICH WOULD ALSO TEND TO FAVOR A FASTER MOTION TO THE
EAST WITH A DECENT COLD POOL. THE ONLY CAVEAT, CURRENT INDICATIONS
SHOW LIGHT EASTERLY FLOW AHEAD OF THIS LINE WHICH WOULD FAVOR A
SLOWER PROPAGATION TO THE EAST. THIS IS SOMETHING WE WILL HAVE TO
WATCH AS THE NIGHT PROGRESSES.

DECENT MID LEVEL COLD POCKET WILL ALSO PUSH IN BEHIND THIS WAVE
WHICH WILL FAVOR MORE SCATTERED CONVECTION TO DEVELOP OVERNIGHT. AS
A RESULT THE FLOODING POTENTIAL STILL LOOKS FAVORABLE FOR MOST OF
THE FORECAST AREA.

&&

.PREV DISCUSSION... /ISSUED 430 PM CDT FRI JUN 10 2005/

.DISCUSSION...

FORECAST HIGHLIGHT: EXTENSION OF FLOOD WATCH TO 1 PM SATURDAY THATLL
INCLUDE ALL OF SE KS.

TONIGHT & SATURDAY:
NUMEROUS TSRA ADVANCING N FROM NW OK ACROSS SW & SC KS. CONVECTION
CAUSED BY STRONG SFC-850MB MOSITRUE ADVECTION INDUCED BY PERSISTENT
CYCLOGENESIS CONTINUING OVER ERN NM. WITH SLOW EWD MOVEMENT OF UPPER
TROF ORIENTED N-S OVER WRN FRINGE OF ROCKIES, TSRA TO PERSIST OVER
NEARLY ALL OF FORECAST AREA THRU SAT AFTERNOON. COUPLED WITH SOAKED
GROUNDS & RISING RIVERS FROM PREVIOUS RAINS, EXTENDED FLOOD WATCH TIL
SAT AFTERNOON THAT NOW INCLUDES SE KS COUNTIES OF ALLEN, LABETTE,
MONTGOMERY, NEOSHO, WILSON & WOODSON. MOISTURE-LADEN ENVIRONMENT
DICTATES NARROWING DIURNAL TEMPERATURE RANGE ALL AREAS.

SATURDAY NIGHT:
ONGOING CONVECTION THATLL SPREAD ACROSS FORECAST TONIGHT & SATURDAY
WILL LIFT NE AS PARENT MID-UPPER LOW MOVES IN LIKE MANNER. HOWEVER,
NEW TSRA DEVELOPMENT EXPECTED LATE SAT NIGHT AS CONVECTIVELY-INDUCED
500-MB VORT LOBE SCOOTS NE OVER WRN & CENTRAL KS. ETA80 MOST AGGRES-
SIVE IN DEPICTION OF STRONG 850-MB THETA-E ADVECTION OVER SC & CENTRAL
KS DURING 1A-7A TIMEFRAME WHICH, CONSIDERING OVERALL PATTERN, MAKES
SENSE. AS SUCH HAVE PRESSED HARDER ON POP THROTTLE OVER BOTH AREAS
(MORE SO CENTRAL KS WHERE THETA-E GRADIENT TIGHTEST) ASSIGNING 50%
POP TO CENTRAL KS. RESULTANT RAINFALL PLUS BEHAVIOR OF OVERALL PATTERN
WILL NEED TO BE WATCHED CLOSELY() AS NEW FLOOD WATCH MAY BE REQUIRED
FOR CENTRAL & SC KS.

SUNDAY:
GOOD CHANCES FOR CONTINUED TSRA AS MID-UPPER TROF ASSUMES NEGATIVE
TILT OVER WRN KS. AS SUCH HAVE INCREASED POPS OVER BOTH CENTRAL & SC
KS TO 40-50%. WAS TEMPTED TO RAISE EVEN FURTHER BUT DID NOT SO AS TO
ALLOW SUCCESSOR CHANCE TO STUDY SUBSEQUENT MODEL RUNS.

NEXT WEEK:
NO SIGNIFICANT CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  83  67  86 /  90  50  40  50
HUTCHINSON      66  83  66  85 / 100  40  50  60
NEWTON          67  82  67  86 /  90  60  40  50
ELDORADO        68  82  67  86 /  90  60  40  50
WINFIELD-KWLD   69  83  67  86 /  90  50  40  50
RUSSELL         64  82  64  84 /  80  30  60  50
GREAT BEND      65  83  64  84 /  90  20  50  60
SALINA          66  82  66  85 /  90  60  50  50
MCPHERSON       66  82  66  85 /  90  50  50  60
COFFEYVILLE     70  81  68  87 /  60  70  40  40
CHANUTE         69  80  68  87 /  70  80  50  40
IOLA            69  80  68  87 /  70  80  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT FROM 7 PM FRIDAY UNTIL 2 PM CDT SATURDAY
FOR THE FOLLOWING ZONES...ALLEN...BARTON...BUTLER...CHASE...
CHAUTAUQUA...COWLEY...ELK...ELLSWORTH...GREENWOOD...HARPER...
HARVEY...KINGMAN...LABETTE...LINCOLN...MARION...MCPHERSON...
MONTGOMERY...NEOSHO...RENO...RICE...RUSSELL...SALINE...
SEDGWICK...SUMNER...WILSON...AND WOODSON.

&&

COX/ES
Hazardous weather outlook, Jun 10, 11:09 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1109 AM CDT FRI JUN 10 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1109 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH EAST AT 30 MPH ACROSS
SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS LATE THIS EVENING AND
OVERNIGHT. THIS LINE MAY INTENSIFY AND PRODUCE DAMAGING WINDS AND
QUARTER SIZE HAIL. OTHERWISE, A FEW SEVERE THUNDERSTORMS ARE STILL
POSSIBLE TONIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. OF PERHAPS GREATER
CONCERN, IS THAT THE THUNDERSTORMS WILL CAUSE HEAVY RAINS WHICH
COULD VERY WELL LEAD TO MORE FLOODING. CONSEQUENTLY, A FLOOD WATCH
HAS BEEN EXTENDED EAST TO INCLUDE ALL OF SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE ONCE AGAIN
POSSIBLE FROM SATURDAY AFTERNOON THRU MONDAY MORNING. DETAILS REMAIN
UNCLEAR REGARDING THIS POTENTIAL SEVERE WEATHER EPISODE, SO PLEASE
STAY TUNED FOR FURTHER UPDATES AND SUBSEQUENT OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT, ESPECIALLY ALONG,
AND WEST, OF THE FLINT HILLS. RAINFALL AND ANY FLOODING REPORTS ARE
ALWAYS GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KLEINSASSER/LAWSON/ES/COX

In the hours before

Special weather statement, Jun 10, 11:40 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT FRI JUN 10 2005

KSZ083-110545-
SEDGWICK-
1140 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT HOPE TO 6
MILES WEST OF VIOLA...AND MOVING NORTHEAST AT 60 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
AN ADDITIONAL ONE TO ONE AND ONE-HALF INCHES OF RAIN ARE POSSIBLE
WITH THESE LINE OF STORMS, SO FLOODING WILL BE POSSIBLE AS THIS LINE
MOVES THROUGH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 10, 11:55 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CDT FRI JUN 10 2005

KSZ070-110530-
GREENWOOD-
1155 PM CDT FRI JUN 10 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTH OF HAMILTON...OR 10 MILES EAST OF
EUREKA...AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Local storm report, Jun 11, 12:18 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT SAT JUN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     HAIL             WEST WICHITA            37.65N 97.50W
06/11/2005  0.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

            AT TWENTY FIRST STREET AND 119TH STREET.

&&

LFW
Special weather statement, Jun 11, 12:32 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SAT JUN 11 2005

KSZ069-093-110630-
BUTLER-COWLEY-
1232 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
WHITEWATER TO ARKANSAS CITY...AND MOVING NORTHEAST AT 35 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SEDLOCK
Special weather statement, Jun 11, 1:09 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 AM CDT SAT JUN 11 2005

KSZ070-094-098-110700-
CHAUTAUQUA-ELK-GREENWOOD-
109 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA...ELK AND GREENWOOD COUNTIES...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
CASSODAY TO 6 MILES NORTHEAST OF LATHAM TO 8 MILES SOUTHEAST OF
DEXTER...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 11, 1:11 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
111 AM CDT SAT JUN 11 2005

KSZ053-110645-
CHASE-
111 AM CDT SAT JUN 11 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELMDALE TO 6 MILES
SOUTH OF CEDAR POINT TO 12 MILES SOUTH OF CASSODAY...AND MOVING EAST
AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:01 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
Jun 10, 7:03 PM CDTSevere Thunderstorm WarningICTHarvey48 min
Jun 10, 7:23 PM CDTFlash Flood WarningICTHarvey6 hr
Jun 10, 7:25 PM CDTSevere Thunderstorm WarningICTChase, Marion58 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Greenwood44 min
Jun 10, 10:23 PM CDTSevere Thunderstorm WarningICTCowley30 min
Jun 11, 6:49 AM CDTFlash Flood WarningICTHarvey5 hr

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.